3 Hays CISD students die from suspected fentanyl overdoses in just one month

Presence of pills containing deadly fentanyl has increased in Kyle and the entire region, police say

It is possible for someone to take a pill without knowing it contains fentanyl. It is also possible to take a pill knowing it contains fentanyl, but with no way of knowing if it contains a lethal dose, according to the DEA. (U.S. Drug Enforcement Administration)

HAYS COUNTY, Texas – At least three Hays Consolidated Independent School District students have died in just one month due to suspected fentanyl overdoses.

According to an HCISD news release, two 17-year-old students in separate incidents died at their Kyle houses in late July and early August.

The third student was a 15-year-old HCISD sophomore who overdosed in San Marcos on Saturday.

All three students who died either attended or would have attended Johnson and Lehman High Schools.

Kyle Police Department put out a warning on Aug. 15 telling parents and teens to be wary of an increase in fentanyl in the area.

“The presence of pills containing deadly fentanyl has increased in Kyle and the entire region,” a Facebook post from KPD states. “Kyle PD has responded to at least 16 related overdoses with 7 of those resulting in death in 2022.”

Police said many of the overdoses, including some of the deaths, were teenagers ranging from 14-18 years old.

Dangerous Fentanyl Pills Appearing in Kyle! Parents and Teens Be Aware - The presence of pills containing deadly...

Posted by Kyle Police Department on Monday, August 15, 2022

“I’m worried. We take all safety and security issues very seriously, but this one is especially concerning. We must treat the fentanyl crisis with urgency,” said HCISD Superintendent Eric Wright. “The overdose cases have happened both on and off campus and affect all three of our comprehensive high schools – Hays, Johnson, and Lehman.”

Wright said the drug Narcan has been stocked at all HCISD campuses.

Narcan, administered quickly enough, can help reverse the effects of a fentanyl overdose, according to the news release.

The district also has an entire web page dedicated to information related to fentanyl, which includes information on what residents can do to help fight the problem.

“Illicitly manufactured fentanyl is often the ingredient used in counterfeit pills purchased on the street – sold as something else like Xanax, Percocet, or oxycodone,” the website states. “Quite often, in cases involving fentanyl, people who take the drug have no idea they are taking it.”

According to the U.S. Drug Enforcement Administration, overdose deaths involving synthetic opioids like fentanyl rose 55.6 percent from 2020 to 2021.

This is considered a lethal dose of fentanyl, per the DEA. (U.S. Drug Enforcement Administration)

“42% of pills tested for fentanyl contained at least 2 mg of fentanyl, considered a potentially lethal dose,” the DEA reported. “Drug trafficking organizations typically distribute fentanyl by the kilogram. One kilogram of fentanyl has the potential to kill 500,000 people.”

KPD and HCISD officials are imploring parents to talk to their children about the dangers of taking pills that are not prescribed to them.

“So far – and I am deeply grateful – we haven’t lost a single student to COVID or gun violence on our campuses. Both of these issues have rightfully been pressing matters the past couple of years. We must treat the fentanyl crisis with the same urgency,” said Wright.

Related:


About the Author:

Mary Claire Patton has been a journalist with KSAT 12 since 2015. She has reported on several high-profile stories during her career at KSAT and specializes in trending news and things to do around Texas and San Antonio.